Timely injection of epinephrine can save lives

By Joe Graedon, MS, and Teresa Graedon, Ph.D.

By Joe Graedon, MS, and Teresa Graedon, Ph.D.

Q Thanks for warning that wasp stings could trigger a life-threatening reaction. I had an anaphylactic reaction to a food preservative so I know how scary it is.

After suffering three wasp stings over several years, with each reaction getting faster and more severe, my allergist prescribed me an epinephrine injector. He asked me to call 911 immediately after an injection and wait for help, using the second injector if help did not arrive within 20 minutes. I should NOT drive myself or be taken to the ER because I could pass out in the car. Please alert your readers.

A. An injection of epinephrine can save life during a severe allergic reaction. Make sure your epinephrine auto-injector is not expired.

Q After several years on prednisone for osteoarthritis, my doctor insists that I stop this drug. No one gave me advice on how to quit, and the withdrawal is unbearable. My joints are screaming and I can barely walk.

I’m tempted to take the prednisone again to relieve myself a little. The NSAIDs that most people use are not an option for me. Can you recommend anything else?

A. Prednisone is a powerful anti-inflammatory with many serious side effects. This is probably why your doctor discourages long-term use. But stopping this drug safely requires your doctor to supervise a very slow reduction over several months.

We wrote more about the dangers of steroids for arthritis in “The Graedons’ Guide to Alternatives for Arthritis”. This 104-page publication is available in the book section of the store at www.PeoplesPharmacy.com.

It outlines options for arthritis pain relief, including ashwagandha, boswellia, curcumin, ginger, and stinging nettle. Some people find home remedies such as tart cherries, gin-soaked raisins, and vegetable pectin in grape juice can also be helpful.

Q I wonder if you have any information on the possibility of COVID-19 vaccines causing tinnitus. My son developed a mild case after his first injection which was significantly worsened by his second injection.

Several other people I know had the same reaction. After my second reminder, I developed mild hearing loss.

I had acupuncture, which was somewhat helpful. Are there other ways to get relief? I fear that young children will develop hearing loss.

A. Researchers have reported that tinnitus (ringing in the ears) may occur as an adverse reaction to COVID-19 vaccines (Audiology Research, June 2022). It is considered a rare side effect, although it is unclear how scientists determine the frequency. As the authors note, “there is a lack of systematization and standardization in the collection of clinical information, as well as in the management of patients.” To translate this into English, studies have not been well organized to assess such complications.

People who have been infected with the virus and now suffer from COVID-19 for a long time often count tinnitus among their symptoms (Frontiers in Neurology, April 25, 2022).

A German survey conducted almost a year after the infection revealed that 30% of them reported tinnitus in their clinical picture, as well as dizziness.

However, the treatment is delicate. Some clinicians offer repetitive transcranial magnetic stimulation (Otolaryngology-Head and Neck Surgery, June 7, 2022).

Egyptian researchers report that a simple breathing technique – buzzing bees – can be effective (Complementary Therapies in Clinical Practice, June 3, 2022). This is a pranayama yoga approach described online.

In their column, Joe and Teresa Graedon respond to letters from readers. Write to King Features, 628 Virginia Drive, Orlando, FL 32803, or email them through their website: www.PeoplesPharmacy.com. Their latest book is “Top Screwups Doctors Make and How to Avoid Them”.

Comments are closed.